Wyoming, 2018

Flooding and Heavy Rain in Wyoming, May 27 to 31, 2018

May 27 to 31, 2018 · NWS UNR · 3 events in 2 counties and zones

Several days of thunderstorms that produced heavy rainfall saturated the soils across portions of Crook and Weston Counties. Runoff eventually caused minor flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Several days of thunderstorms that produced heavy rainfall saturated the soils across portions of Crook and Weston Counties. Runoff eventually caused minor flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 1:14 PM MST, 46 minutes earlier.

Area forecast discussion, May 27, 1:14 PM MST, 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
214 PM MDT Sun May 27 2018

.DISCUSSION...(This Evening Through Sunday)
Issued at 214 PM MDT Sun May 27 2018

Western CONUS/Eastern PAC mean troughing will bring persistent SW
flow through much of the period. This will continue to support an
active pattern as impulses eject NE into the Northern Plains and
support shra/TS. Sfc trough stalled over the region with a potent
jet streak now ejecting north out of central Rockies. Ample LL
moisture is over the region with PW of 1-1.5 indicated in mean
model progs. This will support mean CAPE of 1.5-2.5 KJ/KG over NE
WY and Western SD. Increasing shear per advecting jet steak should
support a decent chance of evening TS with some severe storms
certainly possible given moisture/CAPE/shear numbers. Main threat
TS looks to be damaging winds, although a few stronger cells will
capable of producing hail up to 2 inches or so. Strong inversion
in place will likely limit any convection until southern WY
convection organizes into an MCS and pushes NE into the FA.
Another thing to watch will be the threat for heavy rain. Several
hires models continue to indicate very heavy rainfall with the
expected convective complex, with over 2 inches possible, locally
higher in some areas. Obvious convective feedback issues have
semi-polluted precip numbers, however the signal for heavy rain
has been present in forecast models and continues to be. Storm
motion is pretty slow at 10-15 knots, with MCS forcing possibly
leading to training in some areas for a period. The heaviest rain
is expected to fall around the BH area into NE WY. In addition,
moist N/NE upslope flow will lead to some upslope enhanced rain in
the northern Black Hills and adjacent foothills. Retained flash
flood watch for NE WY/Black Hills, extending it through 12Z given
slower system speed and upslope rainfall.

Sfc boundary will linger over the area Mon with sufficient flow
aloft and ll moisture certainly in place to support more diurnal
shra/TS, some possible severe once again. Bulk of upper trough
will advect through the region Monday night into Tues, with a good
chance of convection in this period, esp over the western half.
PW's remain elevated in this period with continued slow storm
motion. This will heighten the concern for flash flooding and will
defer any additional flash flood headlines to the mid shift.
Drier weather is expected mid week with weak ridging in place
before another round of western CONUS troughing develops and
supports unsettled flow once again. Look for a brief cool down
early this week, with a warming trend mid week and on.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1119 AM MDT Sun May 27 2018

Thunderstorms will develop across much of the area this afternoon
into tonight. Most of the storms will shift northward out of the
CWA after midnight, but some storms could linger over south
central SD into Monday morning. MVFR/IFR conditions are expected
near stronger storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 6 PM MDT this evening through late
     tonight for SDZ012-024>029-041-072-074.

WY...Flash Flood Watch from 6 PM MDT this evening through late
     tonight for WYZ054>058-071.

&&

DISCUSSION...JC
AVIATION...13
Hazardous weather outlook, May 27, 3:49 AM MST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
449 AM MDT Sun May 27 2018

SDZ049-281100-
Tripp-
549 AM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will move into the area tonight, but severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms continue into Monday and Tuesday. There
is a slight risk for severe thunderstorms on Monday, when large
hail and damaging wind will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-030>032-042>044-046-047-073-281100-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Custer Co Plains-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Southern Meade Co Plains-
449 AM MDT Sun May 27 2018 /549 AM CDT Sun May 27 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop across the area this evening
and overnight, some of which may be strong to severe, with large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms continue into Monday and Tuesday. There
is a slight risk for severe thunderstorms on Monday, when large
hail and damaging wind will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-024>029-041-072-074-WYZ054>058-071-281100-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
449 AM MDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms will develop over the Black Hills late this
afternoon, with more widespread thunderstorms moving into the area
this evening. Slow-moving storms with the capability of producing
heavy rain, combined with already wet conditions, could result in
flash flooding. Some thunderstorms may be strong to severe, with
large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms continue into Monday and Tuesday. There
is a slight risk for severe thunderstorms on Monday, when large
hail and damaging wind will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Weston

When
May 27, 2:00 PM MST to May 30, 7:00 AM MST
Where
Weston County, Newcastle
Reported by
COOP Observer
Coordinates
43.860, -104.200

The cooperative observer in Newcastle reported 3.71 inches of rain over a three day period.

Flood, Weston

When
May 29, 6:25 PM MST to May 31, 10:30 AM MST
Where
Weston County, 9.67 mi N of Osage to 5.04 mi S of Newcastle Arpt
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
44.120, -104.420

Minor flooding of small streams and creeks occurred around Mallo and Four Corners. Roads were flooded in and below the 2012 Oil Creek burn scar. A few small stock dams breeched and small landslides were reported. Localized flooding was reported around Newcastle; including Carter Avenue, Stampede Drive, Highway 85 at Highway 16, and Morrissey Road just south of Newcastle.

Flood, Crook

When
May 29, 6:45 PM MST to 11:30 PM MST
Where
Crook County, 5.22 mi SSE of Colony to 7 mi SSE of Colony
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.850, -104.160

Several small streams overflowed their banks in the Colony area, causing minor flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749788, 749787, 749785.